What is Acetaminophen?
Acetaminophen is a pain reliever and a fever reducer. Acetaminophen is used to treat mild to moderate and pain, to treat moderate to severe pain in conjunction with opiates, or to reduce fever. Common conditions that acetaminophen treats include headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.
You should not use this medication if you have severe liver disease.
An overdose of acetaminophen can damage your liver or cause death.
- Adults and teenagers who weigh at least 110 poundsshould not take more than 1000 milligrams (mg) at one time, or more than 4000 mg in 24 hours.
- Children younger than 12 years old should not take more than 5 doses in 24 hours, using only the number of milligrams per dose that is recommended for the child’s weight and age. Use exactly as directed on the label.
Avoid also using other medicines that contain acetaminophen (sometimes abbreviated as APAP), or you could have a fatal overdose.
Call your doctor at once if you have nausea, pain in hpw your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).
Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.
Before taking this medicine
You should not take acetaminophen if you are allergic to it, or if you have severe liver disease.
Do not take this medicine without a doctor’s advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take acetaminophen.
Your doctor will determine whether acetaminophen is safe for you to use during pregnancy. Do not use this medicine without the advice of your doctor if you are pregnant. Acetaminophen can pass into breast milk. Tell your doctor if you are breast-feeding a baby. Do not give this medicine to a child younger than 2 years old without the advice of a doctor.